High Wind, Morton
- When
- March 19, 3:23 PM CST
- Where
- Morton forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Observed at 9 NW Wilburton.
Strong winds developed behind a cold front sweeping across the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Strong winds developed behind a cold front sweeping across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 19, 12:29 PM CST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 129 PM CDT Thu Mar 19 2020 ...Updated Long Term Discussion... .SHORT TERM...(This afternoon through Friday) Issued at 1141 AM CDT Thu Mar 19 2020 Windy afternoon and into the overnight in store for the short term forecast as the gradient strengthens ahead of an approaching cold front from the northwest. Expect southwest winds over 40mph this afternoon under ample daytime heating mixing boundary layer winds to the surface. Downslope flow will allow temperatures to push into the upper 60s to low 70s west to east across the CWA. The aforementioned cold front will push through around the sunset time frame switching winds abruptly out of the northwest gusting up to 50mph initially with a strong advection of cold air associated with it. Some sporadic rain showers will move along the frontal boundary but with moisture limited, not much is expected if any at all for most across the CWA. Winds will not diminish until the very early morning hours of Friday gusting up to 30-35mph before easing off to 15-20mph winds after sunrise due to the front pushing quickly to the east and southeast slackening the gradient across the CWA with high pressure building back in from the west. Friday morning low temperatures will be quite cold compared to recent days dropping into the 20s and seeing wind chill values into the single digits due to the strong northerly winds towards sunset. Not much of a warmup is in store for Friday to end the work week struggling to reach the 40s behind this cold front. Another cold night heading into the weekend dropping into the upper teens to low 20s as winds remain light and switch out of the southeast heading towards sunrise Saturday morning. Patchy fog cannot be ruled out at this time due to the upslope nature of the low level flow Saturday morning and ample recent rain these past couple of days. .LONG TERM...(Friday night through Thursday) Issued at 103 PM CDT Thu Mar 19 2020 Fairly quiet weather pattern for the long term as upper level ridging builds back in across the Rockies and high plains with northwest flow aloft for western Kansas. Surface high pressure will dominate Saturday before exiting eastward later in the day allowing for weak winds and temperatures to push back into the 50s across much of the CWA. A weak northwest flow shortwave will push across the area Saturday night into Sunday morning with minimal chances for a quick rain to snow changeover mainly for northern and northwestern counties across west central to central Kansas along the I-70 corridor. Not much moisture associated with the aforementioned shortwave as the surface low moves across southwestern parts of the region Sunday morning. No cold push associated with this shortwave as Sunday afternoon highs push over the 60 degree mark back to average for this time of year for mid March. Another weak northwest flow shortwave for Monday afternoon and into the overnight with rain showers the main threat with limited instability for any thunderstorm activity that will mainly be constrained to central portions of the state and south into Oklahoma. Regardless, being a northwest flow pattern aloft, moisture looks to be limited prior to the shortwave reaching central to south central parts of the state. Accumulation amounts look to be minimal as a result. Warm and mainly dry flow in the low levels will continue through early next week with afternoon high temperatures pushing near the 70 degree mark with mild morning lows in the mid to upper 40s nearing the 50 degree mark. Another cold front looks to inhibit the CWA into next Thursday ending the week but looks again to moisture starved for the CWA with not really any impacts associated at this time with no significant winds expected and temperatures only cooling off from the recent 70s to the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1132 AM CDT Thu Mar 19 2020 VFR conditions throughout the period with gusty southwest winds to start the period as the gradient tightens ahead of an approaching cold front out of northwest Kansas and eastern Colorado. Winds will gust up to 35kts and shift out of the northwest to north up to 40kts behind the front after 02Z. Showers in the vicinity of GCK, DDC, HYS after this point through 10Z as winds start to diminish to 25-30kt gusts as the gradient slackens in the front's wake. North winds around 12-15kts after 13Z shortly after sunrise as high pressure builds back in across the CWA. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 22 42 21 / 90 20 0 0 GCK 69 21 41 20 / 20 20 0 0 EHA 66 23 44 24 / 10 0 0 0 LBL 69 22 43 21 / 20 10 0 0 HYS 70 21 39 19 / 90 30 0 0 P28 73 27 45 23 / 30 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous Weather Outlook National Weather Service Dodge City KS 424 AM CDT Thu Mar 19 2020 KSZ030-031-043>046-061>066-074>081-084>090-200930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 424 AM CDT Thu Mar 19 2020 /324 AM MDT Thu Mar 19 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A low pressure center over eastern Colorado will move east across Kansas this afternoon. Strong southerly wind with wind gusts commonly in excess of 50 mph will characterize the afternoon before a cold front moves through in the very early evening, with similarly strong gusty winds. As a result of dry and windy conditions, significant fire weather risk exists this afternoon. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Significant risk * Snow: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Cooler temperatures are expected in the interim. Elevated fire risk returns next week as temperatures warm and humidity falls. Days 2-7 Hazards ---------------- * Friday - Non thunderstorm wind: Limited risk * Saturday - Snow: Limited risk * Sunday No hazards. * Monday - Fire weather: Elevated risk * Tuesday - Fire weather: Elevated risk * Wednesday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
Observed at 9 NW Wilburton.
Observed at 9 NW Wilburton.
Observed at 5 WNW of Elkhart.
Observed at 2 ESE of Coolidge.
Observed at 5 NE Hayne.
Observed at the Garden City airport.
Observed at the Dodge City airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884084, 884085, 884086, 884087, 884088, 884090, 884092.